Arizona, 2022Flash Flooding and Dust Storm in Arizona, September 23, 2022
September 23, 2022 · NWS PSR · 8 events in 3 counties and zones
5+) and moderate to high instability (MLCAPE of 1000-2000 J/KG) led to the development of terrain and diurnally induced thunderstorm activity. Thunderstorms first began to develop across portions of southwestern Arizona during the early afternoon hours and thereafter, additional storm development occurred across the higher terrain east of Phoenix.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abundance of moisture (PWAT 1.5+) and moderate to high instability (MLCAPE of 1000-2000 J/KG) led to the development of terrain and diurnally induced thunderstorm activity. Thunderstorms first began to develop across portions of southwestern Arizona during the early afternoon hours and thereafter, additional storm development occurred across the higher terrain east of Phoenix. Outflow from storms, particularly across the higher terrain east of Phoenix led to the development of more storms across portions of the Phoenix metro, particularly in the area between Chandler and Queen Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 23, 11:00 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 23, 11:00 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1100 AM MST Fri Sep 23 2022
.UPDATE...Updated 18Z Aviation Discussion.
&&
.SYNOPSIS...
Residual monsoon moisture across southern Arizona will allow for
more isolated showers and thunderstorms mainly in the afternoon
today across higher terrain areas. High pressure will then
strengthen across the region through the weekend aiding in an
eventual return to dry conditions areawide and temperatures
warming to above normal. The above normal temperatures are likely
to peak early next week with daytime highs as warm as 105 degrees
in the Phoenix area to closer to 108 degrees across the lower
deserts of southeast California.
&&
.DISCUSSION...
Lingering moisture situated across the region will keep at least
minimal chances for showers this morning and likely another round
of isolated thunderstorms over higher terrain areas this
afternoon. Hi-res guidance shows the best potential this afternoon
across Gila County and the elevated terrain of southern Maricopa
and northern Yuma Counties. Moisture levels today should still be
high enough to pose a minor heavy rainfall and flooding threat,
but any impacts should be very localized.
Prevailing west southwesterly flow aloft will gradually lead to
drying conditions into Saturday with the convective potential
reducing further as PWATs drop from 1.4-1.7" today to 1.2-1.4"
Saturday. The ridge currently centered well to our east is also
forecast to redevelop directly over our region starting Saturday
and this will add additional convective inhibition over the area.
Forecast concern then shifts toward warming conditions and the
potential for heat impacts as early as Sunday as H5 heights rise
to around 590dm across the region, or easily above the 90th
percentile of climatology for the period. Much drier conditions
are also seen starting Sunday with northerly dry flow taking over
and any lingering low level moisture getting mixed out Sunday
afternoon. NBM forecast highs Sunday warm to 101-103 degrees in
the Phoenix area to 105-107 degrees across the western deserts.
The peak of this late season heat should occur early next week
with highs up to around 105 degrees in Phoenix to 106-109 degrees
across the western deserts. This would represent fairly widespread
Moderate HeatRisk across the area and even some very localized
High HeatRisk over the western deserts, particularly across the
western half of Imperial County.
Starting Tuesday, model ensembles show the ridge shifting slightly
farther to the east and this may be enough to allow for some
modest moisture return into southern and central Arizona, possibly
resulting in a few isolated high terrain showers and/or storms.
This moisture may improve a bit more through the middle part of
next week, but for now it does not look like it will provide
anything more than modest chances across higher terrain areas.
Temperatures will also start to moderate some through the middle
of next week with the increased moisture, but the ridge will be
fairly slow to weaken likely keeping temperatures at least a few
degrees above normal through the rest of next week.
&&
.AVIATION...Updated 1759Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light winds, aob 8 kts, will prevail through the TAF period for
all terminals, with extended periods of calm to light and variable
during typical diurnal wind shifts. Isolated storms are expected
to develop through the afternoon, primarily in the high terrain to
the north and east, as well as areas well to the south and west.
Chances for storms in the metro are quite low, around 10% or less,
but outflow winds could survive into the metro this evening,
mainly between 2-6Z. Odds for winds greater than 30 knots with an
outflow this evening is around 10-30%, which it too low to include
any indication of stronger winds in the TAFs. Clouds through the
day will be mostly SCT to occasionally BKN with bases mostly aoa
8-9 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will remain very light through the TAF period at both
terminals with extended periods of variability. A light sundowner
wind this evening at KIPL may shift winds more westerly for a
couple hours. Storms developing in La Paz county AZ today will be
capable for pushing outflow boundaries toward KBLH this
afternoon, which could temporarily shift and increase winds. There
are 10-20% odds for outflow winds in excess of 30 kts and similar
odds of VCSH/VCTS. Clouds will mostly be FEW to SCT with bases
aoa 8-9 kft.
&&
.FIRE WEATHER...
Ample low level moisture will continue for one more day bringing
at least slight chances for showers and thunderstorms across
southern Arizona, highly favoring elevated terrain areas. High
pressure will then strengthen across the region as drying
conditions over the weekend ends rain chances areawide by Sunday.
Min RHs mostly above 30% today will drop quickly over the weekend
with readings into the teens by Sunday, remaining there through
at least the first half of next week. Winds will generally be
light through the period, following typical diurnal trends.
Temperatures will rise to above normal readings by this weekend
with highs around 105 degrees across the lower deserts by early
next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...Benedict
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 23, 11:40 AM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1140 AM MST Fri Sep 23 2022
AZZ531-533-231930-
Kofa AZ-Central La Paz AZ-
1140 AM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 1230 PM MST...
At 1138 AM MST, Doppler radar was tracking a strong thunderstorms
south of Brenda in the Kofa Mountains, or 40 miles northeast of
Martinez Lake. These storma were nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kofa Wildlife Refuge, Brenda and Palm Canyon.
This includes the following highways...
AZ Interstate 10 between mile markers 25 and 47.
US Highway 60 between mile markers 31 and 40.
AZ Route 95 between mile markers 83 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3322 11396 3336 11423 3376 11409 3368 11377
3341 11361
TIME...MOT...LOC 1838Z 225DEG 3KT 3338 11397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:31 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1231 PM MST Fri Sep 23 2022
AZZ531-533-232015-
Kofa AZ-Central La Paz AZ-
1231 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of south central La Paz
and north central Yuma Counties through 115 PM MST...
At 1229 PM MST, Doppler radar was tracking strong thunderstorms
around the Kofa Mountains, or 36 miles northeast of Martinez Lake.
These storms werre nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust. Minor damage
to outdoor objects is possible.
Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.
This includes AZ Route 95 between mile markers 72 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3308 11405 3326 11439 3360 11416 3342 11370
3315 11378
TIME...MOT...LOC 1929Z 217DEG 1KT 3340 11409
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:34 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1234 PM MST Fri Sep 23 2022
AZZ552-558-561-232015-
Dripping Springs AZ-Superior AZ-Pinal/Superstition Mountains AZ-
1234 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 115 PM MST...
At 1233 PM MST, Doppler radar was tracking a strong thunderstorm near
Superior. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Superior and Boyce Thompson Arboretum.
This includes the following highways...
US Highway 60 between mile markers 221 and 232.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3312 11086 3317 11090 3324 11094 3316 11106
3316 11109 3327 11120 3334 11108 3327 11083
TIME...MOT...LOC 1933Z 018DEG 1KT 3326 11104
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:43 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1243 PM MST Fri Sep 23 2022
AZZ533-534-232030-
Aguila Valley AZ-Central La Paz AZ-
1243 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 130 PM MST...
At 1242 PM MST, Doppler radar was tracking a strong thunderstorm over
Salome, or 32 miles south of Alamo Lake. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust. Minor damage
to outdoor objects is possible.
Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden, Gladden and Harcuvar.
This includes the following highways...
US Highway 60 between mile markers 48 and 76.
AZ Route 72 between mile markers 42 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 11354 3377 11384 3398 11369 3398 11342
3383 11319
TIME...MOT...LOC 1942Z 212DEG 2KT 3380 11364
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBEvent by event
4 flash flood, 3 thunderstorm wind, 1 dust storm. Local standard time, as filed.
Thunderstorm Wind, La Paz
- When
- September 23, 1:10 PM MST
- Where
- La Paz County, 0.36 mi ENE of Salome
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.782, -113.614
Report from trained spotter described window broken from north side of the local post office and roof damage at LNWilliams Engineering and Mining Manufacturing Building. Both of these buildings located along US-60 in the town of Salome. Winds were estimated at around 60 mph. Timing estimated from radar. No injuries were reported.
Flash Flood, La Paz
- When
- September 23, 1:30 PM MST to 3:30 PM MST
- Where
- La Paz County, 1.69 mi NE of Salome to 1.69 mi WSW of Wenden
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.796, -113.598
US-60 near MP 58 in Salome was flooded due to the overflow from Centennial Wash. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- September 23, 1:30 PM MST to 5:00 PM MST
- Where
- Maricopa County, 9.49 mi S of Gladden to 11.78 mi SSE of Gladden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.764, -113.278
Eagle Eye Road was closed between US-60 and Salome Highway due to flooding. Timing estimated from radar. No damages or injuries were reported.
Flash Flood, La Paz
- When
- September 23, 3:00 PM MST to 5:00 PM MST
- Where
- La Paz County, 24.5 mi ESE of Cibola to 26.02 mi ESE of Cibola
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.211, -114.290
US-95 was impassable at around mile marker 69 due to overflowing water from the washes intersecting the highway. No damages or injuries were reported.
Thunderstorm Wind, Yuma
- When
- September 23, 3:42 PM MST
- Where
- Yuma County, 6.75 mi E of Fishers Lndg
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 32.974, -114.354
Yuma Proving Ground Station measured a peak gust of 76 mph.
Dust Storm, Yuma
- When
- September 23, 3:57 PM MST to 4:17 PM MST
- Where
- Yuma forecast zone
- Reported by
- Public
- Coordinates
- 32.769, -113.906 (the zone’s center; the record gives no point)
Photos showed visibility dropping to around 1/4 mile along Highway 95 between Avenue 3E and 7E in blowing dust from thunderstorm outflow. No accidents or injuries were reported.
Flash Flood, La Paz
- When
- September 23, 5:30 PM MST to 7:30 PM MST
- Where
- La Paz County, 2.77 mi NW of Bouse to 2.29 mi NW of Bouse
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.959, -114.033
A low-water crossing along Highway 72 just northwest of Bouse was impassible due to flooding. No damages or injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 23, 5:47 PM MST
- Where
- Maricopa County, 0.36 mi SSE of Chandler Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.265, -111.818
A 63 mph wind gust was measured at the Chandler Municipal Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 23 to 27, 20224 deaths · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 23, 202260 kt wind · 5 events
- High Wind in Wyoming, September 23, 202268 kt wind · 4 events
- Waterspout in Gulf of Mexico, September 23, 20221 event
- Wildfire in California, September 23 to 24, 20221 event
- Flash Flood in California, September 23, 2022$1,000 · 1 event
- Hail in Arizona, September 23, 20221 in hail · 1 event